MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD RESURFACING FEMORAL HEAD 54MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD RESURFACING FEMORAL HEAD 54MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74121154
Medical Device Problem Code Loosening of Implant Not Related to Bone-Ingrowth (4002)
Health Effect - Clinical Code Implant Pain (4561)
Date of Event 12/12/2011
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complaint reference number: case (b)(4).
 
Event or Problem Description
Legal it was reported that after a left bhr surgery performed on (b)(6) 2007, due to osteoarthritis, the plaintiff started to experience increasing pain and x-rays showed loosening of the femoral side with impingement.A revision surgery was performed on (b)(6) 2011 where the resurfacing femoral head was removed, and the cup was kept.Patient tolerated the procedure well and was taken to post-anesthesia care in good condition without complications.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a left hip revision surgery was performed due to increasing pain and x-rays showing loosening of the femoral side with impingement.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the femoral head and the acetabular cup, and this failure will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The available medical documents were reviewed.Per the surgical technique, the acetabular component is to be impacted with 15-20 degree of anteversion and a 40-45 degree inclination angle.However, the implantation operative report noted the final position of the acetabular component as being 20 to 25 degrees of anteversion as well as having 4 to 8 mm of under coverage.It is unknown if this position of the acetabular component along with the under coverage of the femoral head has led to the reported loosening and impingement of the femoral component.Additionally, the patient¿s previous trochanteric osteotomy cannot be ruled out as a contributing factor to the reported event as the bhr ifu precautions previous hip surgery such as osteotomy, core decompression, hemi-resurfacing, or internal fixation may increase the risk of early failure.The impact to the patient beyond the revision surgery cannot be determined based on the lack of information.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are muscle and fibrous tissue laxity and malpositioning of the implants leading to postoperative joint instability.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
RESURFACING FEMORAL HEAD 54MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16957619
Report Number3005975929-2023-00088
Device Sequence Number7168283
Product Code NXT
UDI-Device Identifier03596010502803
UDI-Public03596010502803
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/28/2012
Device Model Number74121154
Device Catalogue Number74121154
Device Lot Number74377
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/25/2023
Supplement Date Received by Manufacturer06/14/2023
Initial Report FDA Received Date05/18/2023
Supplement Report FDA Received Date06/16/2023
Date Device Manufactured04/30/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age41 YR
Patient SexMale